Alert archive / Missouri / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 57, NWS St. Louis, MO

May 13, 2001Knox County, Missouri

NWS St. Louis, MO issued this severe thunderstorm warning at May 13, 2001, 10:20 PM CDT for Knox County, Missouri. It was in force for 40 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
May 13, 2001, 10:20 PM CDT (03:20 UTC)
Expired
May 13, 2001, 11:00 PM CDT
In force
40 min
Issued by
NWS St. Louis, MO
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Knox County, MO

What was reported inside it

TimeReportWhereRemark
May 13, 10:59 PM CDTThunderstorm Wind 55 EEdina, MOLocal law enforcement reported utility lines down south of Edina.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 3.3 hours before the alert went out and 214 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2001-05-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2001-05-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 148 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1442 m above ground
0-6 km bulk shear
66 kt
0-1 km storm-relative helicity
148 m²/s²
0-3 km storm-relative helicity
219 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLSX 140320
SVRSTL
MOC103-140400-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ST LOUIS MO
1020 PM CDT SUN MAY 13 2001

THE NATIONAL WEATHER SERVICE IN ST LOUIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  KNOX COUNTY IN NORTHEAST MISSOURI

* UNTIL 1100 PM CDT

* AT 1020 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER GREENSBURG...MOVING SOUTH AT 25 MPH.

* LOCATIONS IN THE PATH...
  EDINA
  PLEVNA
  NOVELTY
  BARING

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME
OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO
AREAS WHERE WATER COVERS THE ROAD.

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER IN A STRONG BUILDING. DO NOT
TAKE COVER UNDERNEATH TREES IF BOATING...GET OFF OF THE WATER AND
MOVE TO A SAFE SHELTER NOW IF CAMPING...ABANDON TENTS FOR A STURDY
STRUCTURE. AVOID LOW LYING AREAS...CREEK BEDS...AND LOW WATER
CROSSINGS AS THESE CAN FLOOD QUICKY.

LAT...LON 4033 9213 4030 9236 3996 9234 3996 9197

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 13, 3:00 PM CDT, 7 hours 20 minutes earlier.

Area forecast discussion, May 13, 3:00 PM CDT, 7 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
300 PM CDT SUN MAY 13 2001

ELONGATED BAND OF SHRA/TSRA LCTD FM MID MO NWD CONTS TO REGENERATE
OVR SC IA.  THIS BAND OF PCPN OCCURING TO THE EAST OF THE SYNOPTIC
SCALE WRMFNT AND IN A RGN OF MODEST LOW LVL POS THETAE ADVCTN AT THE
NOSE OF THE ANTICYCLONICALLY CURVED LLJ.  MDLS DON'T APPEAR TO HV
THAT GREAT OF HANDLE ON THE SITN WITH EACH SHOWING A PIECE OR TWO OF
THE PUZZLE.  THEY ALL APPEAR TO BE A BIT FAST SHIFTING THIS WHOLE
LOW LVL THETAE ADVCTN/WAA ZN TO THE EAST THIS EVENING.  WL CARRY AT
LEAST DECENT CHC POPS OR AREAL COVERAGE MENTION FOR ALL BUT MAYBE
SRN SXNS OF THE CWFA.  AFOREMENTIONED N/S ZN OF LOW LVL FRCG PROGGED
TO BE OVR CNTRL IL BY 12Z MON AND THUS WL CONT WITH MRNG POPS TO THE
EAST OF THE MS RVR.  OTW SHUD SEE WRM FROPA OVR THESE LCTNS DURING
THE MRNG HRS AND S TO SW PBL FLOW SPREAD EAST FROM WRN MO.  THIS
SHUD ALLOW FOR GOOD WRMG.  MAV/FWC GUID TMPS ARE HARD TO ARGUE WITH
AND HV BEEN FOLLOWED.

WRM UP SHUD CONT INTO TUE AS HGTS RISE AND PATTERN FLATTENS OUT OVR
MOST OF THE CONUS.  QUESTION FOR TUE INTO WED IS WITH THE BACKDOOR
FRONT.  THE AVN HAS BEEN GETTING SLOWER EACH SUCCESSIVE RUN AND IS
THE AGRESSOR BRINGING A FNT THRU ON TUE NGT...WHICH EVENTUALLY GOES
STNRY OVR SRN SXNS WED MRNG.  THE ETA ON THE OTR HAND IS NOT NEARLY
AGRSV WITH A BACKDOOR FRONT...IF AT ALL.  MUCH OF THE AVN ARRISES FM
IT'S POTENT SHRTWV TROF DROPPING FM THE MIDWEST INTO THE WRN OH VLY
IN THE TUE-WED TIME FRAME.  THE PRVS FCST AND NCEP GUID BRINGS THE
FNT TO STL VCNTY AND WL FOLLOW THIS COURSE ATTM.  ONE THING WHICH
LOOKS PRETTY GOOD IS A VERY WRM DAY ON TUE.  DEEP W TO SW LOW TROP
FLOW IS PERFECT FOR THE RGN WITH THE H85 TMPS CURRENTLY PROGGED.
ALSO DRY GRND IN ALL BUT C/NE MO WL CREATE MORE FVRBL CONDS. FEEL
ALL THE MOS GUID IS A TOO COOL AND WL CONSERVATIVELY BOOST MOST RNGS
TO ARND 90.  NOTE THE ETA 2M TMPS ARE IN THE L90S.

IN THE EXTDD...THE BACKDOOR FNT SHUD PUSH BACK NWD INTO THURS.  A
PAC CDFNT WL THEN TRY TO MAKE IT THRU ON FRI AND MRF SUGGESTS IT MAY
WAVER WITH MID LVL WAVE PASSAGES INTO THE WEEKEND.  WL KP THE
WEEKENpD DRY FOR NOW AS MDLS HV SHOWN NO CONSISTENT TRENDS IN OUTER
PDS AS OF LATE.

.STL...NONE.
GLASS

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 13, 10:16 PM CDTFlash Flood WarningLSXKnox, Lewis4 hr
May 13, 10:58 PM CDTSevere Thunderstorm WarningLSXKnox47 min
May 13, 11:28 PM CDTSevere Thunderstorm WarningLSXShelby47 min
May 14, 12:56 AM CDTSevere Thunderstorm WarningLSXShelby49 min
May 14, 2:28 AM CDTSevere Thunderstorm WarningLSXLewis, Marion47 min
May 14, 3:44 AM CDTSevere Thunderstorm WarningLSXLewis, Marion46 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.